Interstitial lung disease has been reported as a side effect of statins. - GreenMedInfo Summary
[A case of interstitial lung disease with atorvastatin (Tahor) and a review of the literature about these effects observed under statins].
Therapie. 2006 Jan-Feb;61(1):57-67. PMID: 16792155
Centre Régional de Pharmacovigilance, Institut de Biologie, Nantes, France. firstname.lastname@example.org
The 3-Hydroxy-3-methyl-glutaryl coenzyme A (HGM-CoA) reductase inhibitors, or statins, are competitive inhibitors of the rate-limiting enzyme in cholesterol synthesis. Generally, statins have an excellent safety profile. Elevations of liver transaminases and creatine phosphokinase with myalgia have been associated with the use of HGM-Co A reductase inhibitors, case reports of rhabdomyolysis are rare, most occurring with concomitant use with other drugs such as cyclosporin, fusidic acid and gemfibrozil. We describe here the clinical case of a patient who developed interstitial lung disease as probably a result of the use of statins which particularly increased with long-term atorvastatin treatment. The present review details some case-reports of interstitial lung disease reported under statins in the literature. Few systemic adverse effects such as lupus-like-syndromes and polymyositis have been reported. Recent experimentations have demonstrated that cholesterol is not the only intracellular target of statins but that they also have a potential role in atherosclerosis and in organ transplantation as immunosuppressor agents.